A 57-year-old woman presented to a family physician with acute encephalopathy and complaints of recent gastritis. She reported a 2-month history of nausea, vomiting, decreased oral intake, and extreme sensitivity to smell. The patient had a history of hypertension, and a family member privately disclosed to the FP that she also had a history of alcohol abuse. The patient was taking lorazepam daily, as needed, for anxiety.
On initial assessment, the patient was alert, but not oriented to time or situation. She was ataxic and agitated but did not exhibit pupillary constriction or tremor. The FP sent her to the emergency department (ED).
After being assessed in the ED, the patient was admitted. Over the course of several days, she showed worsening mentation; she persistently believed she was in Chicago, her childhood home. On memory testing, she was unable to recall any of 3 objects after 5 minutes. She exhibited horizontal nystagmus and dysmetria bilaterally and continued to be ataxic, requiring 2-point assistance. Her agitation was managed nonpharmacologically.
A work-up was performed, which included laboratory testing, a urinalysis, and computed tomography (CT) of the head. A comprehensive metabolic panel, complete blood count, and thyroid stimulating hormone test were unremarkable except for electrolyte disturbances, with a sodium level of 158 mEq/L and a potassium level of 2.6 mEq/L (reference ranges: 135-145 mEq/L and 3.5-5 mEq/L, respectively).
Her blood alcohol level was zero, and not surprisingly given her use of lorazepam, a urine drug screen was positive for benzodiazepines. The urinalysis results were consistent with a urinary tract infection (UTI), for which she was treated with an antibiotic. A carbohydrate-deficient transferrin test may have been useful to establish chronic alcohol abuse, but was not ordered. The head CT was negative.
After a few days with fluids and electrolyte replacement, the patient’s electrolytes normalized.
The differential diagnosis included sepsis, metabolic encephalopathy, and alcoholic encephalopathy. Given that the patient’s urine drug screen was positive, benzodiazepine withdrawal was also considered a plausible explanation for her continued cognitive disturbances. (It was surmised that she had likely taken her last lorazepam several days prior.) However, the lack of other signs of withdrawal prompted further investigation.
Continue to: Since her encephalopathy...